FREE subscriptions for doctors and students... click here
You have 3 more open access pages.
Pseudomembranous colitis is a very severe form of antibiotic associated colitis or diarrhoea. It is usually the result of the toxin of Clostridium difficile.
Most cases are hospital-acquired. Infection is faeco-oral, for example, via the patient's or staff's hands from a contaminated commode or equipment - rectal thermometer, sigmoidoscope, etc. Sixty percent of cases occur in the elderly.
- Clostridium difficile toxins (A and B)
- Human gastrointestinal tract
- Spores may be present on environmental surfaces contaminated by symptomatic persons
- person-to-person spread from symptomatic patients either directly or indirectly via contaminated hands of healthcare/other care workers
- via contact with environmentally contaminated surfaces e.g. commodes
- spread does not occur from asymptomatic carriers
- difficult to establish incubation period
- among patients commencing antibiotics, diarrhoea usually starts within 1-2 days of commencing antibiotics but can occur several weeks after antibiotic treatment
- Most infectious when symptomatic
- Infectiousness reduces with treatment and decreasing severity of symptoms
- Stopping the implicated antibiotics (if possible) may be indicated
- C. difficile spores are hardy and may remain on environmental surfaces for many weeks. Thorough environmental cleaning with suitable agents e.g. chlorine containing products is required to reduce transmission
- PHE (2019). Recommendations for the Public Health Management of Gastrointestinal Infections
Last edited 02/2020